Alert archive / Indiana / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Northern Indiana

October 29, 202418 counties in Indiana

NWS Northern Indiana issued this red flag warning at Oct 29, 2024, 3:25 AM EDT for 18 counties in Indiana. It took effect at Oct 29, 2024, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2024, 3:25 AM EDT (07:25 UTC)
In effect from
Oct 29, 2024, 1:00 PM EDT
Expired
Oct 29, 2024, 8:00 PM EDT
In force
7 hr
Issued by
NWS Northern Indiana

Counties Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Kosciusko County, IN, LaPorte County, IN, Marshall County, IN, Miami County, IN, Pulaski County, IN, Starke County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 51 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WWUS83 KIWX 290725
RFWIWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Northern Indiana
325 AM EDT Tue Oct 29 2024

INZ012>015-017-018-020-022>027-032>034-116-203-216-291530-
/O.UPG.KIWX.FW.A.0001.241029T1700Z-241030T0000Z/
/O.NEW.KIWX.FW.W.0001.241029T1700Z-241030T0000Z/
Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern La Porte-Southern Kosciusko-
325 AM EDT Tue Oct 29 2024 /225 AM CDT Tue Oct 29 2024/

...RED FLAG WARNING IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS
AFTERNOON TO 8 PM EDT /7 PM CDT/ THIS EVENING FOR STRONG SOUTHWEST
WINDS AND LOW RELATIVE HUMIIDTY VALUES FOR PORTIONS OF NORTHERN
INDIANA...

The National Weather Service in Northern Indiana has issued a Red
Flag Warning for strong southwest winds and low relative humidity
values, which is in effect from 1 PM EDT /noon CDT/ this 
afternoon to 8 PM EDT /7 PM CDT/ this evening. The Fire Weather 
Watch is no longer in effect.

* AFFECTED AREA...In Indiana, Starke, Pulaski, Marshall, Fulton 
  IN, Whitley, Allen IN, White, Cass IN, Miami, Wabash, 
  Huntington, Wells, Adams, Grant, Blackford, Jay, Northern 
  Kosciusko, Southern La Porte and Southern Kosciusko.

* TIMING...Tuesday afternoon into early evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 35 percent. Locally lower humidity
  values to 30 percent are possible. 

* TEMPERATURES...Uppper 70s to lower 80s.

* IMPACTS...A combination of drought conditions, dry grasses and
  fields and gusty southwest winds will set the stage for rapidly
  spreading fires. Burning is not advised Tuesday afternoon. In
  addition, extra caution should be exercised during harvest
  operations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
775 
WWUS83 KIWX 291540
RFWIWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Northern Indiana
1140 AM EDT Tue Oct 29 2024

INZ012>015-017-018-020-022>027-032>034-116-203-216-300000-
/O.CON.KIWX.FW.W.0001.241029T1700Z-241030T0000Z/
Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern La Porte-Southern Kosciusko-
1140 AM EDT Tue Oct 29 2024 /1040 AM CDT Tue Oct 29 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING FOR STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY
VALUES FOR PORTIONS OF NORTHERN INDIANA...

* AFFECTED AREA...In Indiana, Starke, Pulaski, Marshall, Fulton 
  IN, Whitley, Allen IN, White, Cass IN, Miami, Wabash, 
  Huntington, Wells, Adams, Grant, Blackford, Jay, Northern 
  Kosciusko, Southern La Porte and Southern Kosciusko.

* TIMING...This afternoon into early evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 35 percent.

* TEMPERATURES...Upper 70s to lower 80s.

* IMPACTS...A combination of drought conditions, dry grasses and
  fields and gusty southwest winds will lead to a greater chance
  of any fire that develops spreading beyond its intended area.
  Burning is not advised today. In addition, extra caution should
  be exercised during harvest operations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
576 
WWUS83 KIWX 292355
RFWIWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Northern Indiana
755 PM EDT Tue Oct 29 2024

INZ012>015-017-018-020-022>027-032>034-116-203-216-300100-
/O.EXP.KIWX.FW.W.0001.000000T0000Z-241030T0000Z/
Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern La Porte-Southern Kosciusko-
755 PM EDT Tue Oct 29 2024 /655 PM CDT Tue Oct 29 2024/

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT /7 PM CDT/ THIS
EVENING...

Breezy southwest wind gusts continue but relative humidity values
range from about 40 to 60 percent this hour. As a result, the red
flag warning will expire as scheduled.

Breezy southwest wind continues Wednesday afternoon, though
relative humidity will be higher. Burning is not recommended and 
local restrictions should be heeded. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this red flag warning went out at Oct 29, 1:57 AM EDT, 1 hour 28 minutes earlier. Its key messages:

  • Near record or record highs near 80 degrees expected on Tuesday and Wednesday.
  • Elevated fire danger Tuesday and Wednesday.
  • Rain chances late Wednesday night into Thursday.
Area forecast discussion, Oct 29, 1:57 AM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
157 AM EDT Tue Oct 29 2024

.KEY MESSAGES...

- Near record or record highs near 80 degrees expected on
  Tuesday and Wednesday.

- Elevated fire danger Tuesday and
  Wednesday.

- Rain chances late Wednesday night into Thursday.

&&

.DISCUSSION...
Issued at 311 PM EDT Mon Oct 28 2024

Near record warmth, gusty winds and an elevated fire weather risk
the story into Tuesday and Wednesday as an upper level trough digs
into the Western US, with subsequent downstream ridging and deep
southwest flow strengthening locally. A weak shortwave in this
developing flow may be enough to spark elevated convection along the
nose of the developing LLJ tonight (4-10z). 12z guidance continued
to favor areas north-northeast of the IWX CWA, though did continue
to carry a token low PoP along and north of the MI border. Breezy
and trending warm then into the day Tuesday as mixing into the
gradually weakening LLJ supports southerly gusts in the 30-40 mph
range at times. The strong push of warm air, and only some mid-high
cloud cover, will push highs to near 80 degrees (records...78 in
1916 at FWA, 79 in 1999 at SBN). This (warm/windy) combined with
ongoing drought conditions brings about fire weather concerns. Check
the Fire Wx discussion below for details.  A very similar setup then
into Wednesday also.

Excellent model agreement in a piece of the Western trough ejecting
through the Upper Midwest and Great Lakes Thursday into Friday. This
will drive a cold front and decent rain shower chances through late
Wednesday night through mid afternoon Thursday. Timing should favor
cooler/breezy conditions in time for trick or treating Thursday
evening.

High pressure will briefly make a visit Friday into Saturday with
seasonably cool temps and abundant sunshine. Warm/moist advection
ramps right back up into Sunday and Monday with renewed rain shower
chances.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 153 AM EDT Tue Oct 29 2024

VFR conditions are expected at the TAF sites this period, with
winds gradually strengthening out of the south-southwest and
gusting to around 30-35 knots. Until then, we'll have
intermittent gusts and LLWS to contend with thanks to a warm
front to our southwest. Showers and thunderstorms with the LLJ
were moving just north of KSBN, so have VCSH for the next few
hours until the wave moves eastward tonight. Winds stay up
overnight and into Wednesday-with gusts around 25-30 knots
expected.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Fire Weather Watch from 1 PM EDT /noon CDT/ this afternoon
     through this evening for INZ012>015-017-018-020-022>027-
     032>034-116-203-216.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 8 AM EDT this morning for LMZ043-
     046.
     Gale Warning from 8 AM this morning to 5 PM EDT Wednesday for
     LMZ043-046.

&&

DISCUSSION...Steinwedel
AVIATION...MCD
Hazardous weather outlook, Oct 28, 3:22 PM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
322 PM EDT Mon Oct 28 2024

INZ005>009-103-104-204-MIZ078>081-177-277-OHZ001-002-004-005-015-016-
024-025-291930-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte-
Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
322 PM EDT Mon Oct 28 2024 /222 PM CDT Mon Oct 28 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty winds surpassing 30 mph are possible on Tuesday and Wednesday.

The gusty winds, combined with the drought conditions and dry fuels
may lead to an elevated fire danger Tuesday and Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ012>015-017-018-020-022>027-032>034-116-203-216-291930-
Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern La Porte-Southern Kosciusko-
322 PM EDT Mon Oct 28 2024 /222 PM CDT Mon Oct 28 2024/

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

Gusty winds surpassing 30 mph are possible on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-291930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
322 PM EDT Mon Oct 28 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
EDT TUESDAY...
...GALE WARNING IN EFFECT FROM 8 AM TUESDAY TO 11 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

Nearby

Red Flag Warnings in Indiana, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.